Alert archive / Idaho / Red Flag Warnings in 2018

Red Flag Warning 7, NWS Pocatello, ID

August 14, 20187 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Aug 14, 2018, 2:48 AM MDT for 7 counties in Idaho. It took effect at Aug 14, 2018, 1:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2018, 2:48 AM MDT (08:48 UTC)
In effect from
Aug 14, 2018, 1:00 PM MDT
Expired
Aug 14, 2018, 9:00 PM MDT
In force
8 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bear Lake County, ID, Bonneville County, ID, Caribou County, ID, Franklin County, ID, Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 80 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 8.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2018-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2018-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
3713 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

753 
WWUS85 KPIH 140848
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
248 AM MDT Tue Aug 14 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE 
WEATHER ZONE 413...

IDZ413-142100-
/O.NEW.KPIH.FW.W.0007.180814T1900Z-180815T0300Z/
Caribou Range/Caribou NF-
248 AM MDT Tue Aug 14 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE 
WEATHER ZONE 413...

The National Weather Service in Pocatello has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 9 PM MDT
this evening. 

* AFFECTED AREA...Fire weather zone 413. The area from Holbrook
  east to Preston along the Utah border should NOT see critical
  conditions. 

* WIND...West to West-Northwest gusts 25 to 35 mph. The highest 
  gusts will be at mid and upper slope elevations. 

* HUMIDITY...7 to 14 percent. 

* HAINES...5 and 6.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

 * Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

 * Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

 * Other high impact evens deemed critical by the National
Weather Service and area fire management agencies.

&&

$$
2 follow-up statements
675 
WWUS85 KPIH 141939
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
139 PM MDT Tue Aug 14 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 413...

IDZ413-150300-
/O.CON.KPIH.FW.W.0007.000000T0000Z-180815T0300Z/
Caribou Range/Caribou NF-
139 PM MDT Tue Aug 14 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 413...

* AFFECTED AREA...Fire weather zone 413. The area from Holbrook 
  east to Preston along the Utah border should NOT see critical 
  conditions. 

* WIND...West to West-Northwest gusts 20 to 25 mph. The highest 
  gusts will be at mid and upper slope elevations.

* HUMIDITY...7 to 14 percent.

* HAINES...5 and 6.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

 * Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

 * Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

 * Other high impact evens deemed critical by the National
Weather Service and area fire management agencies.

&&

$$
839 
WWUS85 KPIH 150245
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
845 PM MDT Tue Aug 14 2018

IDZ413-150345-
/O.EXP.KPIH.FW.W.0007.000000T0000Z-180815T0300Z/
Caribou Range/Caribou NF-
845 PM MDT Tue Aug 14 2018

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY
WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 413...

Wind gusts have fallen below Red Flag criteria and thus the Red
Flag Warning will be allowed to expire at 9 PM MDT this evening.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 13, 1:27 PM MDT, 13 hours 21 minutes earlier.

Area forecast discussion, Aug 13, 1:27 PM MDT, 13 hours 21 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
127 PM MDT Mon Aug 13 2018

.DISCUSSION...A weak push of mid level moisture is working
through the region this afternoon. A few isolated thunderstorms
have developed and may persist through the night. This moisture
should push east of the region on Tuesday with dry weather likely.
A new low pressure system will work its way onto the Pacific
Northwest coast on Wednesday. We'll see an increase in
thunderstorm chances for Wednesday, which will continue through
Friday as the low works through the region. The low will begin to
exit the area over the weekend, but we may still see a few
residual thunderstorms around into early next week. Valle

&&

.AVIATION...Expect VFR conditions today with breezy winds. Expect
isolated thunderstorms north and east of KSUN as well as just south
of KBYI, KPIH, KIDA and KDIJ.  Thunderstorm outflows of 20 to 30 mph
are possible for all TAF sites this afternoon into early evening.
Winds will decrease overnight and pick up by late tomorrow
morning/early afternoon as a weak, dry trough/system moves over
Montana.

Wyatt

&&

.FIRE WEATHER...Lingering moisture from yesterday will allow for
mostly mountain isolated thunderstorms this afternoon for the
southern portion of zone 476, the Montana divide in zone 411, zone
413 and zone 427.  Expect gusty outflows of around 30 to 40 mph from
thunderstorms. Tuesday will be drier and breezy particularly for the
Snake River plain, Caribou highlands and along the Montana divide.
The southern portion of zone 422, the Arco desert in zone 410, and
ridge tops of zone 413 will be near red flag conditions for winds
while Relative humidity will remain below 15 percent. Monsoon
moisture will come back gradually by Wednesday increasing moisture
and thunderstorm chances Wednesday and even more so on Thursday.
Friday expect an even better chance of thunderstorms with a system
moving through the area.

Wyatt

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

Nearby

Red Flag Warnings in Idaho, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.